Maine, 2012

Flash Flood and Hail in Maine, June 29, 2012

June 29, 2012 · NWS CAR · 18 events in 3 counties and zones

Thunderstorms developed across the region during the late afternoon and evening with a surface trof and upper disturbance. Severe thunderstorms produced large hail and damaging winds across mostly northern and central portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across the region during the late afternoon and evening with a surface trof and upper disturbance. Severe thunderstorms produced large hail and damaging winds across mostly northern and central portions of the region. Localized flash flooding also occurred across northeast Aroostook county. Lightning injured two campers at Acadia National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 29, 2:50 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 2:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION  THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE
AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE
ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO
DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD
INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES
TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL
WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE
ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH
WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD
DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES
EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS
THE REGION.

EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON
SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS
ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS
THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY
CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON
LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S
NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED
GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY
CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG
IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH
RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER
VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE
COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY
DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST
SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH
NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH
LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES
THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS
AND THUNDERSTORMS CONTINUE INTO THE EVENING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY.
THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON
INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT
AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES
TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A
CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM.
THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH
PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE
EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE
UPPER 50S TO NEAR 60F.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR
KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD
GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY
HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY
BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS
WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE.

SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS.
&&

.MARINE...
NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY.
SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF
SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON.

SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT.
IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS
COULD REACH 6 FT IN A SOUTH SWELL.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...DUDA
MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 3:18 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT FRI JUN 29 2012

MEZ001>006-010-011-015>017-029>032-302030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL
PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-302030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 180 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 29, 4:20 PM EST
Where
Aroostook County, Daaquam
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.600, -70.000

Several large trees were toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
June 29, 4:25 PM EST to 4:45 PM EST
Where
Aroostook County, Daaquam
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
46.600, -70.000

Hail up to quarter size lasted for around 20 minutes.

Hail, Aroostook

When
June 29, 5:05 PM EST
Where
Aroostook County, Limestone
Measured
1.5 in hail
Reported by
Public
Coordinates
46.920, -67.820

Hail, Aroostook

When
June 29, 5:06 PM EST
Where
Aroostook County, Connor
Measured
1.75 in hail
Reported by
Public
Coordinates
46.950, -67.970

Hail, Aroostook

When
June 29, 5:06 PM EST
Where
Aroostook County, Limestone
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.920, -67.820

Hail, Aroostook

When
June 29, 5:15 PM EST
Where
Aroostook County, 0.47 mi W of Carson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.850, -68.140

Thunderstorm Wind, Aroostook

When
June 29, 5:15 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.870, -68.020

Scattered tree damage was reported across Caribou by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 29, 5:35 PM EST
Where
Aroostook County, 0.95 mi W of Grimes Mill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.850, -67.950

Trees were toppled on the Grimes Road...between Caribou and Fort Fairfield...by wind gusts estimated at 65 mph. The time is estimated.

Hail, Aroostook

When
June 29, 5:36 PM EST
Where
Aroostook County, Washburn
Measured
1.75 in hail
Reported by
Public
Coordinates
46.780, -68.150

Flash Flood, Aroostook

When
June 29, 6:10 PM EST to 6:40 PM EST
Where
Aroostook County, 1.27 mi SSW of Jemtland to 3.33 mi ENE of Spaulding
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.004, -68.164

Thunderstorms with rainfall rates up to 2.00 inches per hour produced localized flash flooding around New Sweden. Numerous roads were washed out around New Sweden. Madawaska Road was also flooded in spots.

Hail, Aroostook

When
June 29, 6:10 PM EST
Where
Aroostook County, Presque Isle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.680, -68.020

Quarter size hail was reported on the East Presque Isle Road. The time is estimated.

Thunderstorm Wind, Aroostook

When
June 29, 6:10 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.680, -68.020

A few large trees were toppled by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 29, 6:20 PM EST
Where
Penobscot County, 2.78 mi ESE of Grindstone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.710, -68.530

Trees were toppled on to power lines by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 29, 6:22 PM EST
Where
Aroostook County, 2.51 mi NE of Ft Fairfield
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.800, -67.790

Extensive tree damage was reported at...and within the vicinity of...the Aroostook Valley Country Club. Dozens of trees...many large and old...were toppled by straightline downburst wind gusts estimated at up to 70 mph.

Hail, Aroostook

When
June 29, 6:22 PM EST
Where
Aroostook County, 0.47 mi W of Ft Fairfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.770, -67.830

Thunderstorm Wind, Aroostook

When
June 29, 6:22 PM EST
Where
Aroostook County, 0.47 mi W of Ft Fairfield
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.770, -67.830

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Penobscot

When
June 29, 6:45 PM EST
Where
Penobscot County, 2.01 mi SE of Chamberlains
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.410, -68.400

Trees and power lines were toppled by wind gusts estimated at 60 mph.

Lightning, Hancock

When
June 29, 8:30 PM EST
Where
Hancock County, 1.63 mi WSW of Bar Harbor
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
44.370, -68.230

Lightning injured 2 campers (1 male, 1 female) at the Blackwoods campground at Acadia National Park. The campers were in a tent when ball lightning struck a vehicle 30 feet away which then arced across to the tent striking both campers. The campers were transported to the hospital then released. The time of the incident is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388756, 388759, 388761, 388763, 388765, 388768, 388769, 388863, 388776, 388784, 388787, 388788, 388791, 388825, 388841, 388846, 388868, 388871.